Arkansas, 2023

Flash Flood in Arkansas, March 16, 2023

March 16, 2023 · NWS LZK · 1 event in 1 county or zone

A strong storm system moved across Arkansas late in the day on the 16th bringing heavy rainfall to western and southwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong storm system moved across Arkansas late in the day on the 16th bringing heavy rainfall to western and southwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 16, 6:01 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 16, 6:01 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
701 PM CDT Thu Mar 16 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 242 PM CDT Thu Mar 16 2023

In the near term, two rounds of precipitation are expected, which
may promote a localized flash flooding threat.

Latest trends from satellite and radar data indicate a recent
increase in areal coverage of convection across western sections of
the forecast area. This activity is supported by an increasing
southerly low level flow in this area. Expect further expansion of
this convection eastward during the afternoon and early evening
hours.

18z subjective surface analysis indicates a cold from from near
Bartlesville OK, to Wichita Falls TX.  Convection is currently
forming on this boundary, and is expected to continue eastward,
reaching the forecast area late this afternoon and evening. In
additional to a heavy rain threat, a severe threat will be maximized
across southwest sections of the forecast area this evening.

All the precipitation will move southeast of the forecast area by
late morning Friday.

Cooler than normal temperatures will continue during this period.
Although no records should be approached, another freeze is expected
on Friday night across at least northern sections.

&&

.LONG TERM...
(Saturday Night through next Thursday)
Issued at 242 PM CDT Thu Mar 16 2023

An unseasonably strong area of high pressure will be in place over
the South Plains Saturday night, ushering in even cooler and drier
air across the state of Arkansas. Dew point values are forecast to
fall into the teens with light winds and clear skies offering up an
optimal environment for radiational cooling. Temperatures are
expected to drop into the teens across northern Arkansas, and will
fall into the mid to upper 20s in the south. A hard freeze looks
extremely likely at this time, and while it is technically before
the typical growing season, the mild winter we've had has caused
many plants to go into an early bloom here in 2023. If you have
already put some outdoor flowers or burgeoning vegetables outdoors
in plant pots, it would definitely be a good idea to bring them in
to protect them from this killing freeze.

High pressure will slowly weaken as it moves east over Arkansas on
Sunday due to modification by a higher sun angle and mostly sunny
skies during the day. Temperatures on Sunday will remain cool, but
high will manage to climb into the 40s for most locations. Due to
the close proximity of the surface high pressure system, and the
lack of any significant change in airmass, we can expect another
deep or killing freeze Sunday night into Monday morning. Overnight
lows will likely not be as cool as Saturday night's but lows will
still bottom out in the mid 20 across much of the state.

High pressure will move east on Monday, causing surface winds to
return to the south, finally allowing warm and slightly humid air
advection to enhance the cold airmass modification. Highs on Monday
will climb into the 50s for most locations, and the persistence
of southerly winds will keep overnight lows a few degrees warmer
Monday night into Tuesday morning. I can't guarantee temperatures
won't fall below freezing at all Monday night, but overnight lows
are expected to fall into the lower to mid 30s, so expect that
many locations will remain just above freezing this time around.

Southerly winds and warm and humid air advection from the Gulf of
Mexico will continue from Tuesday through Thursday bringing an end
to freezing temperatures, at least for the foreseeable future. High
temperatures on Tuesday should climb into the upper 50s, with highs
on Wednesday in the upper 60s, followed by highs on Thursday in the
lower to mid 70s. With the increase in temperature, we will see an
increase in humidity as well. The increase in humidity will increase
our rain chances each day from Tuesday through Thursday with
isolated showers possible Tuesday, scattered showers possible on
Wednesday, and numerous rain showers expected Thursday late
afternoon and evening. At this time, it does not look like we have
any severe thunderstorms headed our way, but such is life in
Arkansas, that can easily change as we collect more data in the
coming days.

Cavanaugh

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Thu Mar 16 2023

Widespread rain and embedded tsra wl cont affect the FA thru the
evening hrs, with MVFR/IFR conds common. Heavier downpours wl
produce LIFR conds at times. CDFNT entering NW AR this evening wl
sweep to the east overnight. Rain chcs wl diminish quickly behind
FROPA. Expect low clouds/CIGS to linger into Fri mrng, but flight
conds wl return to VFR lvls soon thereafter.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM CDT Friday for
ARZ004>006-014-015-103-112-113-121-130-203-212-213-221>223-237-
240-241-313.

Freeze Watch from late Friday night through Saturday morning for
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>064-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341.

&&

SHORT TERM...55
LONG TERM....66
AVIATION...44
Hazardous weather outlook, Mar 16, 3:40 AM CST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
440 AM CDT Thu Mar 16 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-170915-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
401 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to return to Arkansas today
and into tonight along and ahead of a cold front. The potential for
severe weather should remain isolated to the southwestern half the
state tonight, with the main hazards consisting of damaging winds
and large hail. A few tornadoes can also not be ruled out over
extreme southwestern Arkansas. Locally heavy rainfall could be seen
across portions of southern Arkansas as well, resulting in some
local flooding through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

In the wake of the strong aforementioned cold front, freezing
conditions are forecast across the northwestern half of the state
Friday morning, with several consecutive freezing mornings
expected thereafter through Monday morning.

.Spotter Information Statement...

Spotter Activation May Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

72/69

In the hours before

Special weather statement, Mar 16, 2:19 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
319 PM CDT Thu Mar 16 2023

ARZ053-054-162045-
Hot Spring AR-Clark AR-
319 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of central Clark and
south central Hot Spring Counties through 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Halfway, or 14 miles west of Arkadelphia, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkadelphia...                    Caddo Valley...
Okolona...                        Halfway...
DeGray Lake State Park...         Gum Springs in Clark County...
Donaldson...                      Friendship...
Hollywood...                      Lower Lake Recreation Area...
De Roche...                       Midway in Hot Spring County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3406 9341 3438 9307 3417 9283 3415 9287
      3416 9289 3415 9289 3398 9332
TIME...MOT...LOC 2018Z 237DEG 52KT 3405 9330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Mar 16, 3:53 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
453 PM CDT Thu Mar 16 2023

ARZ053>055-062-162230-
Hot Spring AR-Grant AR-Clark AR-Dallas AR-
453 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of east central Clark,
southwestern Grant, northern Dallas and southeastern Hot Spring
Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sparkman, or 13 miles southeast of Arkadelphia, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leola...                          Sparkman...
Carthage...                       Poyen...
Richwoods...                      Thiel...
Jenkins Ferry State Park...       Dogwood...
Gum Springs in Clark County...    Lono...
Tulip...                          Manning...
Joan...                           Willow...
Brush Creek...                    Dalark...
Griffithtown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 9291 3405 9311 3438 9263 3412 9237
TIME...MOT...LOC 2152Z 236DEG 47KT 3403 9286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Mar 16, 4:28 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
528 PM CDT Thu Mar 16 2023

ARZ044-055-056-162300-
Pulaski AR-Grant AR-Jefferson AR-
528 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of northeastern Grant,
northwestern Jefferson and southeastern Pulaski Counties through 600
PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Bluff...                     Sheridan...
White Hall...                     Redfield...
Altheimer...                      Prattsville...
Cane Creek...                     Pine Bluff Arsenal...
Estes...                          Warbritton...
Orion...                          Hensley Island...
Sherrill...                       Belfast...
Ain...                            Tucker...
Pastoria...                       Wright...
Lock and Dam 5 Park...            Kearney...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 9240 3434 9259 3450 9232 3449 9225
      3454 9224 3461 9212 3452 9203 3449 9203
      3449 9200 3431 9183
TIME...MOT...LOC 2227Z 237DEG 56KT 3426 9240

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Mar 16, 6:35 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
735 PM CDT Thu Mar 16 2023

ARZ140-141-240-241-340-341-170115-
Southwest Montgomery County Higher Elevations AR-
Polk County Lower Elevations AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
Central and Eastern Montgomery County AR-
735 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of Polk and western
Montgomery Counties through 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandervoort, or 20 miles southwest of Mena, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mena...                           Wickes...
Grannis...                        Hatfield...
Oden...                           Vandervoort...
Opal...                           Little Missouri Falls Recreatio...
Cossatot River State Park...      Mountain Fork...
Polk County Fairgrounds...        Mena Intermountain Airport...
Mccauley...                       Shady...
Hartley...                        Bard Springs Recreation Area...
Caney Creek Wilderness...         Queen Wilhelmina State Park...
Albert Pike Recreation Area...    Cove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3470 9445 3468 9393 3467 9393 3466 9388
      3470 9387 3472 9378 3435 9381 3436 9425
      3419 9425 3419 9447
TIME...MOT...LOC 0034Z 254DEG 48KT 3434 9444

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

234
Special weather statement, Mar 16, 7:17 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
817 PM CDT Thu Mar 16 2023

ARZ039-042-043-138-141-238-241-341-170200-
Northwest Yell County AR-Perry AR-
Southwest Montgomery County Higher Elevations AR-
Yell Excluding Northwest AR-
Northern Montgomery County Higher Elevations AR-Saline AR-Garland AR-
Central and Eastern Montgomery County AR-
817 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southwestern Perry,
northwestern Garland, northwestern Saline, southwestern Yell and
northern Montgomery Counties through 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Muddy Creek WMA, or 16 miles north of Mount Ida, moving northeast at
55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs Village...            Mount Ida...
Oden...                           Mimosa...
Gravelly...                       Fourche Valley...
Plainview in Yell County...       Jessieville...
Mauldin...                        Muddy Creek WMA...
Avant...                          Nimrod...
Wing...                           Mt Tabor...
Fannie...                         Bluffton...
Lena Landing Rec Area...          Pine Ridge...
Rover...                          Hamilton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3466 9393 3466 9388 3468 9388 3475 9371
      3500 9370 3500 9304 3468 9305 3445 9393
TIME...MOT...LOC 0117Z 234DEG 47KT 3478 9359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

234
Special weather statement, Mar 16, 7:20 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
820 PM CDT Thu Mar 16 2023

ARZ042-052>054-141-341-170200-
Hot Spring AR-Pike AR-
Southwest Montgomery County Higher Elevations AR-Clark AR-Garland AR-
Central and Eastern Montgomery County AR-
820 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of northwestern Clark,
northern Pike, western Garland, southern Montgomery and west central
Hot Spring Counties through 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albert Pike Recreation Area, or 8 miles northeast of Umpire, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Glenwood...                       Mountain Pine...
Amity...                          Norman...
Daisy...                          Hot Springs Memorial Field...
Mimosa...                         Little Missouri Falls Recreatio...
Daisy State Park...               Meyers...
Lake Ouachita State Park...       Lofton...
Rockwell...                       Hot Springs National Park...
Albert Pike Recreation Area...    Bismarck...
Black Springs...                  Oaklawn Racetrack...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 100 AM CDT for southwestern
Arkansas.

&&

LAT...LON 3446 9393 3469 9304 3429 9304 3419 9389
      3419 9393
TIME...MOT...LOC 0120Z 237DEG 51KT 3433 9392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

234

The radar

The Western Arkansas radar (KSRX), 77 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
March 16, 7:39 PM CST to 10:39 PM CST
Where
Polk County, 2.2 mi NE of Rocky to 1.99 mi NE of Rocky
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.600, -94.340

Multiple reports, via emergency manager and the public, of water over Arkansas Highway 8 in several spots between Lake Wilhelmina and just west of the city of Mena.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088147.